Alert archive / Iowa / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Sioux Falls, SD

June 21, 20205 counties in Iowa; Clay County, Union County, South Dakota; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this flash flood watch at Jun 21, 2020, 9:40 AM CDT for 5 counties in Iowa; Clay County, Union County, South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Jun 21, 2020, 2:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2020, 9:40 AM CDT (14:40 UTC)
In effect from
Jun 21, 2020, 2:00 PM CDT
Expired
Jun 21, 2020, 10:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS63 KFSD 211440
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
940 AM CDT Sun Jun 21 2020

IAZ020>022-031-032-NEZ013-014-SDZ070-071-212245-
/O.NEW.KFSD.FF.A.0002.200621T1900Z-200622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay-
Union-
Including the cities of Le Mars, Cherokee, Storm Lake, 
Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, 
Allen, South Sioux City, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
940 AM CDT Sun Jun 21 2020

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM CDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of Iowa, northeast Nebraska, 
  and southeast South Dakota, including the following areas, in 
  Iowa, Buena Vista, Cherokee, Ida, Plymouth, and Woodbury. In 
  northeast Nebraska, Dakota and Dixon. In southeast South 
  Dakota, Clay and Union. 

* From 2 PM CDT this afternoon through this evening

* Early morning storms brought pockets of 1-3" of rainfall across
  the region. Additional storms are expected to develop this
  afternoon into this evening creating the potential for heavy
  rainfall. Rainfall amounts of 2-4" are possible this afternoon
  into this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
448 
WGUS63 KFSD 211942
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
242 PM CDT Sun Jun 21 2020

IAZ020>022-031-032-NEZ013-014-SDZ070-071-220300-
/O.CON.KFSD.FF.A.0002.000000T0000Z-200622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay-
Union-
Including the cities of Le Mars, Cherokee, Storm Lake, 
Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, 
Allen, South Sioux City, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
242 PM CDT Sun Jun 21 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of Iowa, northeast Nebraska, and southeast South 
  Dakota, including the following areas, in Iowa, Buena Vista, 
  Cherokee, Ida, Plymouth, and Woodbury. In northeast Nebraska, 
  Dakota and Dixon. In southeast South Dakota, Clay and Union. 

* Until 10 PM CDT this evening

* Early morning storms brought pockets of 1-3" of rainfall across
  the region. Additional storms are expected to develop this
  afternoon into this evening creating the potential for heavy
  rainfall. Rainfall amounts of 2-4" are possible this afternoon
  into this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
100 
WGUS63 KFSD 220158
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
858 PM CDT Sun Jun 21 2020

IAZ020>022-031-032-NEZ014-220300-
/O.CAN.KFSD.FF.A.0002.000000T0000Z-200622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dakota-
Including the cities of Le Mars, Cherokee, Storm Lake, 
Sioux City, Ida Grove, Holstein, Battle Creek, 
and South Sioux City
858 PM CDT Sun Jun 21 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Iowa and northeast Nebraska
has been cancelled. Although rain and embedded thunderstorms are 
still expected tonight, the risk of flash flooding has diminished.

$$

NEZ013-SDZ070-071-220300-
/O.CON.KFSD.FF.A.0002.000000T0000Z-200622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dixon-Clay-Union-
Including the cities of Wakefield, Ponca, Allen, Vermillion, 
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
858 PM CDT Sun Jun 21 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of northeast Nebraska and southeast South Dakota, 
  including the following areas, in northeast Nebraska, Dixon. 
  In southeast South Dakota, Clay and Union. 

* Until 10 PM CDT this evening

* Early morning storms brought pockets of 1 to 3 inches of
  rainfall across the region. Additional afternoon and early
  evening storms brought an additional 1 to 2 inches of rainfall
  to some areas, with slow-moving storms continuing this evening.
  These storms should gradually diminish through the late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
875 
WGUS63 KFSD 220240
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
940 PM CDT Sun Jun 21 2020

NEZ013-SDZ070-071-220345-
/O.EXP.KFSD.FF.A.0002.000000T0000Z-200622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dixon-Clay-Union-
Including the cities of Wakefield, Ponca, Allen, Vermillion, 
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
940 PM CDT Sun Jun 21 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM CDT THIS EVENING...

The Flash Flood Watch for portions of northeast Nebraska and
southeast South Dakota will expire at 10 PM CDT this evening. 
Although rain and embedded thunderstorms are still expected 
tonight, the risk of flash flooding has diminished.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 6:44 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 21, 6:44 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
644 AM CDT Sun Jun 21 2020

.SHORT TERM...(Today and Tonight)
Issued at 426 AM CDT Sun Jun 21 2020

Strong troughing remains through the Canadian prairie provinces,
with several impulses seen shuffling around the larger trough.
The first passed by during the evening on Saturday, and jet streak
exiting quickly through WI.  The next upstream feature seen with a
fairly distinct darkening pressing across MT, and a good anomaly in
the PV fields pushing along the MT/WY border at 08z.  While richer
moisture fields remain tied up in the southern Plains, the wake of
the earlier convection is not lacking, especially considering the
relatively cool temperatures aloft.

Evening and early overnight convection pretty much riding the edge
of the stronger instability gradient as the low-level jet veered
somewhat overnight, but are starting to see the impact of advecting
elevated mixed layer with some development of accas in northeastern
NE over the last hour.  This areas looks to scoot out across the
lower Missouri River valley and across northwest IA through the
morning, likely with some isolated showers/thunderstorms. A few
sprinkles cycling down with the larger scale trough lift and slowly
advancing frontal boundary across central SD, and may bring a few
sprinkles or brief showers to a few spots north of I-90 early this
morning.

Otherwise, should be somewhat quiet the first half or bit more of
the day as ingredients start to meld to a potential severe weather
and heavy rain event across parts of the area this afternoon. One
challenge will be the increase in mid to upper-level clouds which
could diminish the potential destabilization in areas today.  By mid
afternoon, likely to see weakly capped MLCAPE somewhere in the 1500-
2500 J/kg range, greatest ahead of the boundary in far southeast
SD/northeast NE/northwest IA.  The arrival of the strong PV
advection between 18z-21z into southeastern SD should mark the
uptick in convective coverage near the boundaries as the remaining
cap is eroded away through heating/lift. Main genesis zone should be
close to a KTKC-KFSD-KYKN line, roughly where the boundary expected
by 20-21z. Latest HRRR/RAP leave this boundary largely inert in lieu
of even earlier and prefrontal development, but given the forcing
would not expect this to be the eventual evolution.

Dynamics support a fairly rapid upscale linear growth, which should
transition threat from afternoon hail/wind to mainly wind/heavy
rainfall through the evening. Some early storms which maintain
discrete structures or embedded supercells in the line could produce
hail up to hen egg or a bit larger, as well as winds to around 70
mph. 0-3km shear is largely boundary parallel in component, but any
deformations could locally enhance risk for damaging wind in parts
of NW IA early evening. PMM's suggest that locally heavy rainfall of
2+ inches possible mainly near/south of I-90, but at this point
confidence in a more focused area for threat is lacking, with any
area of concern captured with WPC slight risk of excessive rainfall.

A few postfrontal shower/storms may continue for a time overnight as
a reinforcing wave works to enhance some 850-700hPa frontogenesis
especially by later night. However, this will be in the face of some
attempt to dry from below, so have cut back PoPs a bit for a while
overnight before bringing back chances late night.

.LONG TERM...(Monday through Saturday)
Issued at 426 AM CDT Sun Jun 21 2020

On Monday, have a period of slightly stronger deep-layer forcing
which will focus mainly through the southern half of the area,
before the passage of the larger jet/trough induce further drying
from the north. Clouds will be slow to break from the north, and
likely to see temps constrained to the lower to mid 70s much of
the day.

Tuesday looks to be influenced by the cold cyclonic core of the
troughing lingering through MN/IA. Have increased clouds
considerably over initial blend, and also expanded the threat of
isolated to scattered midday and afternoon showers/storms, with
profiles very supportive of a healthy cumulus field, with vertical
depths exceeding the -20C layer suggesting a lightning threat as
well. This should edge out Monday for the coolest day of the week
for most, with temps again in the lower to mid 70s.

Heading through the end of the week, the trough will begin to shift
east enough to allow a decent warm up by Tuesday, although recent
wetness and the fairly quiet winds are a concern to the warming
potential. So is the fairly cool start to the day, with a lot of
lower to mid 50s.  Could again see a cumulus field with lesser
vertical extent on Wednesday, especially near/east of I-29.
Stronger ridging aloft by Thursday into Friday, with warm advection
returning the next chance for storms to the area. Evolution of the
details in the longer wave by the end of the week and weekend are up
in the air, with most guidance suggesting at some point potential
for some thunderstorms/heavy rainfall, somewhere between Thursday
night and Saturday as another trough pushes into the ridge.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 644 AM CDT Sun Jun 21 2020

Main aviation concern continues to encompass convective potential.
Scattered storms just north and east of KSUX through 14-15z will
be capable of producing hail and wind gusts to around 50 kts. By
later today into the evening, a boundary dropping southeast will
focus potential for strong to severe convection by mid to late
afternoon which will drift east and southeast through the evening.
Stronger cells will likely have MVFR ceilings and as low as IFR
visibilities, as well as the potential for surface wind gusts in
excess of 50 kts and large hail. The main threat would appear to
be mainly near and south/east of KFSD from 20z- 03z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Jun 21, 5:53 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
553 AM CDT Sun Jun 21 2020

SDZ038-039-050-052>054-057>060-063-064-221100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

As thunderstorms develop this afternoon, an isolated thunderstorm
could become strong to severe. Hail up to half-dollar size and wind
gusts to around 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 6 pm.

MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069-
221100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will develop between 2 pm and 5 pm across southeast
South Dakota into southwest Minnesota. Strongest storms could produce
large hail up to golf ball size and damaging winds to 70 mph. The
severe weather threat should shift south of the area between 600 pm
and 800 pm. Some areas of heavy rainfall are possible, which could
produce ponding of water in poor drainage and rural areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070-
071-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

A few early morning thunderstorms in the lower Missouri River valley
will move through southern portions of northwest Iowa. These storms
may produce spotty hail up to dime to quarter size.

Additional thunderstorms are expected to develop between 300 pm and
500 pm, and will be capable of producing hail to around hen egg size
and winds to 70 mph. Severe storm threats should diminish late
evening. Rainfall rates of 1 to 2 inches per hour are possible with
storms, which could produce spotty flash flooding during the late
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 3 pm and 10 pm.

In the hours before

Local storm report, Jun 21, 7:05 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     TSTM WND GST     7 SSE MOVILLE           42.39N 96.03W
06/21/2020  E50 MPH          WOODBURY           IA   TRAINED SPOTTER

            A FEW SMALL BRANCHES DOWN WITH LEAVES
            STRIPPED BY PEA SIZE HAIL.

&&

JC
Local storm report, Jun 21, 7:22 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             1 SE BRONSON            42.40N 96.20W
06/21/2020  M1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

JC
Local storm report, Jun 21, 7:52 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     TSTM WND DMG     3 E WESTFIELD           42.75N 96.55W
06/21/2020                   PLYMOUTH           IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS 20 FT TALL OAK TREE
            DOWN. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 21, 8:39 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             12 E DIXON              43.39N 99.24W
06/20/2020  E2.75 INCH       GREGORY            SD   PUBLIC

            PHOTO AND REPORT VIA FACEBOOK. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:29 AM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 21, 6:32 AM CDTSevere Thunderstorm WarningFSDPlymouth28 min
Jun 21, 2:53 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux37 min
Jun 21, 3:20 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux40 min
Jun 21, 3:55 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux50 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola38 min
Jun 21, 4:53 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson40 min
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory52 min
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix47 min
Jun 20, 8:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jun 20, 8:17 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas43 min
Jun 20, 8:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 20, 8:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory38 min
Jun 20, 8:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix49 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory35 min
Jun 21, 2:29 PM CDTSevere Thunderstorm WarningFSDClay, Union46 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union38 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner29 min
Jun 21, 4:50 AM CDTSevere Thunderstorm WarningFSDDakota, Dixon25 min

Nearby

Flash Flood Watches in Iowa, 2020Flash Flood Watches in South Dakota, 2020Flash Flood Watches in Nebraska, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.